TidlignokWomanhood Initiative

Contraception and mental health · For ages 13–17

Can hormonal contraception affect my mood?

Some people experience changes in mood after starting hormonal contraception. It is important to take these changes seriously.

What happens?

Can hormonal contraception affect my mood?

Hormonal contraception contains hormones that prevent pregnancy. Examples include the pill, contraceptive implant, hormonal IUD, vaginal ring and contraceptive patch.

Some people become more depressed, irritable or experience mood swings after starting or switching hormonal contraception. Others notice no change.

Some studies have found an association between hormonal contraception and depression, including among adolescents. Other studies have not found the same association. This means we still do not know with certainty how much contraception itself affects the risk of depression.

If you feel different than before, it is important to explore possible reasons. Contraception, other circumstances in your life or several factors together may be involved.

Les mer om prevensjon, humør og psykisk helseNår du er mye trist eller nedstemt

Learn more

Which describes what you have noticed?

Choose the option that fits best to see guidance on what you can do next.

What can you do now?

If your mood has changed, you can tell a school nurse or doctor which contraception you use, when you started or switched and how you have felt since.

For example, you could say: 'I've noticed that my mood has changed since I started contraception. Can we talk about what might be causing it and what I can do?'

If symptoms are severe or affect your daily life, ask for help now, even if you are still unsure of the cause.

Find the words you need

Create a short message you can say, show or send to someone you trust, a school nurse or a doctor.

Help me explain

Sources

These are the sources used for this text. Links open in a new tab.

The text and guidance were checked against sources on 11. oktober 2026.